Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 10, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 8, 2004, 6:49 PM CDT for Colfax County, Nebraska. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2004, 6:49 PM CDT (23:49 UTC)
- Expired
- May 8, 2004, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Colfax County, NE
The radar
The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:00 PM CDT | TORNADO | 6 S Clarkson, NE | |
| May 8, 7:00 PM CDT | TORNADO | 6 S Clarkson, NE | |
| May 8, 7:00 PM CDT | TORNADO | 6 S Clarkson, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 082349 TOROAX NEC037-090015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 649 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... COLFAX COUNTY IN NORTHEAST NEBRASKA * UNTIL 715 PM CDT * AT 645 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 8 MILES SOUTH OF CLARKSON...OR ABOUT 17 MILES NORTHEAST OF COLUMBUS... MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HOWELLS IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4162 9730 4149 9713 4171 9692 4173 9711 $$ DEE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 8, 2:47 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 8, 2:47 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 247 PM CDT SAT MAY 8 2004 .DISCUSSION... A QUASI-STATIONARY BOUNDARY EXTENDED ACROSS CENTRAL IA INTO CENTRAL NEB. IT APPEARS THAT THE BOUNDARY WAS TRYING TO MAKE A PUSH SOUTHWARD AS WINDS AT OFK HAVE SWUNG AROUND TO THE NE AND INCREASED...WHILE WINDS AT KDNS HAVE GONE FROM SW TO LIGHT OUT OF THE NORTH. CU FIELD DEVELOPING IN THE VCNTY OF THE MAIN CONVERGENCE. AIR MASS IS QUITE UNSTABLE WITH MLCAPE AROUND 2000J/KG AND LIS AROUND -11...WITH MID 60 DEW POINTS POOLING ALL ACROSS CENTRAL AND SOUTHERN IA. LSI VALUES AND MLCINH SHOW LITTLE CAPPING OVER THERE. INSTABILITY PARAMETERS INDICATE ERN NEB IS UNSTABLE...BUT STILL CAPPED. IN THE SHORT TERM...TRYING TO DETERMINE WHERE CONVECTION WILL FIRE THE MAIN PROBLEM. MODELS OBVIOUSLY NOT MUCH HELP WITH BOUNDARY PLACEMENT FOR THIS AFTERNOONS TIME PERIOD...SO WILL HAVE TO IMPROVISE. EXPECT FRONT TO ADVANCE A LITTLE FARTHER SOUTH THIS AFTERNOON...AND WITH DAYTIME HEATING...CAP MAY ERODE BEFORE LONG OVER SOUTHERN SECTIONS OF THE CWA THIS AFTERNOON. EXPECT BOUNDARY WILL EVENTUALLY SWING BACK NORTH LATER THIS EVENING AS THE LOW LEVEL JET INCREASES OVER THE PLAINS...AND CONVECTION REDEVELOPS OVER NE NEB. IT APPEARS LARGE HAIL MAY BE POSSIBLE...ALBEIT PROGGED WET BULB ZERO HEIGHTS ARE ON THE UPPER LIMITS. DAMAGING WINDS MAY BE THE MORE PREDOMINATE FACTOR AS THE ETA SHOWS RELATIVELY DRY LAYERS BETWEEN 700MB-400MB AND MID LEVEL LAPSE RATES ABOVE 7 DEG C. WITH LITTLE CONFIDENCE WHERE BOUNDARY WILL LINE UP...WILL JUST BROAD BRUSH CWA WITH CHC POPS FOR FIRST PERIOD. FOR SUNDAY...STORMS WILL ONCE AGAIN BE POSSIBLE DURING THE AFTERNOON AS DAYTIME HEATING AND MIXING ENHANCES BOUNDARY LAYER CONVERGENCE. THE MODELS SHOW A SURFACE LOW PRESSURE TROF EXTENDING SOUTHWARD FROM THE DAKOTAS THRU NEB. MEANWHILE THE CANADIAN UPPER LEVEL TROF WILL HELP USHER IN A COLD FRONT THRU THE NRN PLAINS. CONVECTIVE ACTIVITY LOOKS MORE LIKELY NORTH OF THE CWA...BUT STILL CANT DISCOUNT STORMS ACROSS OUR AREA AS AFTERNOON HEATING CATAPULTS MLCAPES TO 3500 J/KG. IN THE EXTENDED PERIODS...SEE LITTLE REASON FOR CHANGE. THE MODELS ARE CONSISTENT WITH THE NEXT ANTICIPATED LONG WAVE UPPER LEVEL TROF PUSHING INTO THE PLAINS SOMETIME MIDWEEK...ALLOWING FOR POSSIBLE PCPN. SIGNIFICANT SVR WX STILL LOOKS POSSIBLE OVER THE CENTRAL AND SOUTHERN PLAINS. OTHERWISE...HIGH PRESSURE FINALLY APPEARS TO BUILD INTO THE REGION BY LATE THURSDAY...KEEPING TEMPS GENERALLY AROUND NORMAL. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && DEE
Hazardous weather outlook, May 8, 5:15 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 PM CDT SAT MAY 8 2004 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050-051-065- 091100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA- KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SAUNDERS- SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 515 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE GENERALLY ALONG AND NORTH OF A LINE FROM SEWARD TO FREMONT AND OAKLAND IOWA. THIS IS MAINLY ALONG AND NORTH OF A WARM FRONT THAT IS LIFTING SLOWLY TO THE NORTH. THE WARM FRONT WILL TRY TO LIFT NORTHEAST AWAY FROM THE AREA ON SUNDAY...BUT A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT LATE SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS CONTINUES SUNDAY NIGHT INTO MONDAY MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE. THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER SHOULD BE HIGHEST LATE IN THE AFTERNOON AND EVENING. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS SHOULD RELAY ANY REPORTS FROM STORMS THIS EVENING. ACTIVATION MAY BE NEEDED AGAIN SUNDAY. IAZ079-080-090-091-NEZ052-053-066>068-078-088>093-091100- CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SARPY- 515 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. HOWEVER...THE MOST LIKELY AREA FOR SEVERE WEATHER IS NORTH OF A LINE FROM SEWARD TO FREMONT AND OAKLAND IOWA. THIS IS ALONG AND NORTH OF A WARM FRONT. THE WARM FRONT WILL TRY TO LIFT NORTHEAST AWAY FROM THE AREA ON SUNDAY...BUT A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THIS FRONT LATE SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS CONTINUES SUNDAY NIGHT INTO MONDAY MORNING AS THE COLD FRONT SAGS SOUTH. SOME STORMS MAY BE SEVERE. THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM MONDAY THROUGH THURSDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A FRONT IN THE AREA TO BRING A CHANCE OF THUNDERSTORMS. THE CHANCE OF SEVERE WEATHER SHOULD BE HIGHEST LATE IN THE AFTERNOON AND EVENING. TIMING OF THE DISTURBANCES WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. ACTIVATION IS ALSO POSSIBLE SUNDAY. MILLER
In the hours before
Local storm report, May 8, 6:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
631 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 SW LINDSAY 41.66N 97.75W
05/08/2004 1.50 INCH PLATTE NE PUBLIC
&&
JBLocal storm report, May 8, 6:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
635 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 8 S STANTON 41.83N 97.22W
05/08/2004 1.00 INCH STANTON NE TRAINED SPOTTER
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 43 min |
| May 8, 5:55 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 50 min |
| May 8, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 45 min |
| May 8, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 42 min |
| May 8, 6:34 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 26 min |
| May 8, 6:59 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 31 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.